What is Causing Psychiatric Drug Weight Gain?

For many years we have known the long term side effects of psychiatric medications on weight, sleep and sexual function. In a nutshell, the effects were mostly weight gain, too much or not enough sleep and sexual dysfunction.

The SSRI's were supposed to be different. When they first came on the market ten years ago many people with depressive and bipolar disorders welcomed them as a treatment without the horrible side effects.

Now there seems to be a dispute. Patients are readily reporting these side effects on a regular basis. Is it the medication that is causing these effects?

From, Medical Tribune
Link Between Atypicals and Weight Gain Disputed

Liz Lipton
[Medical Tribune 40(6):4, 1999. ©

A new retrospective study has found that the correlation between newer antipsychotic medications and weight gain can be attributed to an increased caloric intake, rather than a change in metabolic rate.

Researchers have also discovered that implementing nutritional counseling and dietary and nutritional changes can minimize any weight gain that might occur.

Investigators studied 32 patients at a Manhattan supportive residence where 57 formerly homeless patients with schizophrenia or schizoaffective disorder live and eat meals.

The patients were switched from older, traditional drugs to newer, atypical medications in July 1997, and had already been on the newer medications from one year to three years and had been on self selected high fat, multi portion diets. Over the next year, they gained an average of 11.5 pounds. During this time the researchers implemented dietary changes that included low fat foods with plenty of vegetable and fruits, controlled portions and low calorie beverages.

When the patients were weight again in June 1998, 14 patients lost an average of 10.93 lbs., seven patients' weight remained the same and 11 gained an average of 11.45 lbs. Those who gained weight may have done so because patients were allowed to leave the premises and snack on non diet food, the researchers noted.

The researchers concluded that there is no direct correlation between atypical anti-psychotic drugs and weight gain. "Instead, the weight gain is a secondary result of [increased] caloric intake, which we believe is caused by drug increasing stimulus of the appetite control center," said one of the three researchers, Ralph Aquila, M.D., the Director of Residential Community Services/Psychiatry at St. Luke's Roosevelt Hospital Center in Manhattan. The study has not yet been submitted for publication, but it was presented as part of a poster session at a drug evaluation conference in Boca Raton, FL.

After recording the patients' baseline weight in July 1997, the researchers began a "nutritional dialogue" with the patients, said Marianne Emanuel, R.N., also of St. Luke's Roosevelt Hospital Center. Subjects were queried about a variety of topics, including drug side effects such as dry mouth, snacking habits, whether they drank a lot of high calorie soda and how many meal portions they ate.

After discovering that many patients ate multi portions of high fat meals, the researchers put them on diets consisting of controlled portions of low fat foods, including plenty of vegetable and fruits and low calorie beverages. In addition, Emanuel led group discussion on weight loss and healthy eating.

All patients in the study took atypical drugs. Twenty five of the study's 32 patients took olanzapine (Zyprexa, Lilly), and seven took risperidone (Risperdal, Janssen) or clozapine (Clozaril, Novartis).

Dr. Aquila said he hopes that the findings will dissuade "physicians who are rethinking atypicals because of possibility of weight gain."

Introduced in the 1990s, atypicals replaced traditional drugs such as chlorpromazine (Thorazine, Smith-Kline Beecham) and haloperidol and are prescribed to patients diagnosed with schizophrenia, schizoaffective disorder, bipolar disorder and other psychotic disorders, according to Laurie Flynn, executive director, National Alliance for the Mentally Ill.

"Let's not negate this state of the art treatment because of weight gain. Atypicals are clearly superior to traditionals as per numerous studies on efficacy, quality of life, side effects and cost effectiveness, resulting from reduced hospitalization," Dr. Aquila said.

Norman Sussman, M.D., a clinical professor of psychiatry at the New York University School of Medicine, found the study lacking. "They didn't examine the differences in weight gain associated with specific atypicals," Dr. Sussman said. "There's an impression that Risperdal has not caused the same frequency of degree of weight gain as Zyprexa."

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners:  Allie Bloom, David Schafer, M.Ed. (Blackdog)

Partners:  John Haeckel, Judith (Duff)
Founder:  Colleen Sullivan
Email Us at Bipolar World


About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links    Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents  Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?